Alert archive / Maryland / Flash Flood Warnings in 2012
Flash Flood Warning 33, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 18, 2012, 5:00 PM EDT for Montgomery County, Prince George's County, Maryland. It was in force for 96 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 5:00 PM EDT (21:00 UTC)
- Expired
- Jul 18, 2012, 6:36 PM EDT
- In force
- 96 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Sterling radar (KLWX), 48 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:58 PM EDT | FLOOD | 1 Sw Edmonston, MD | WATER ABOUT 18 INCHES DEEP PONDED ON UPSHUR ST BETWEEN KENILWORTH AVE AND ALT. RT. 1 IN BLADENSBURG |
| Jul 18, 6:00 PM EDT | FLASH FLOOD | 1 S Catholic University, DC | PORTION OF RHODE ISLAND AVENUE FLOODED AND CLOSED. SEVERAL VEHICLES STALLED IN FLOODWATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1864 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
168 WGUS51 KLWX 182100 FFWLWX DCC001-MDC031-033-182300- /O.NEW.KLWX.FF.W.0033.120718T2100Z-120718T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 PM EDT WED JUL 18 2012 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR... THE DISTRICT OF COLUMBIA... SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND... CENTRAL PRINCE GEORGES COUNTY IN CENTRAL MARYLAND... * UNTIL 700 PM EDT * AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE EXPECTED. * SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE BLADENSBURG...CHEVERLY...CORAL HILLS...FORESTVILLE...GREENBELT... HYATTSVILLE...LANDOVER...NEW CARROLLTON...SEAT PLEASANT... KENILWORTH...DOWNTOWN WASHINGTON...US CAPITOL...FEDEX FIELD...FORT TOTTEN...GALLAUDET UNIVERSITY...HOWARD UNIVERSITY AND RFK STADIUM. A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 3902 7685 3884 7687 3889 7705 3896 7702 $$
1 follow-up statement
345 WGUS71 KLWX 182236 FFSLWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 636 PM EDT WED JUL 18 2012 DCC001-MDC031-033-182247- /O.CAN.KLWX.FF.W.0033.000000T0000Z-120718T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY MD-DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD- 636 PM EDT WED JUL 18 2012 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL DISTRICT OF COLUMBIA...AND CENTRAL PRINCE GEORGES AND EXTREME SOUTHEASTERN MONTGOMERY COUNTIES... RAIN HAS MOVED OUT OF THE WARNED AREA AND WATER HAS SUBSIDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR CENTRAL DISTRICT OF COLUMBIA AND MARYLAND AND NORTHWESTERN VIRGINIA AND THE PANHANDLE AND EASTERN WEST VIRGINIA. LAT...LON 3902 7685 3884 7687 3889 7705 3896 7702 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:10 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 18, 4:10 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED JUL 18 2012
.SYNOPSIS...
A COLD FRONT NEAR THE MASON-DIXON LINE WILL SINK SOUTHWARD THROUGH
THE MID-ATLANTIC TONIGHT. THE FRONT WILL BECOME STATIONARY NEAR
THE NORTH CAROLINA BORDER FRIDAY. HIGH PRESSURE IS EXPECTED TO
BUILD IN OVER THE WEEKEND. ANOTHER PERIOD OF ACTIVE WEATHER IS POSSIBLE
EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
MID ATLANTIC.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DID A QUICK UPDATE TO INCRS THE POPS TO CAT ALONG THE M-D LN AND
LKLY FM BALT TO DC.
PRVS DSCN...
HIGHLY UNSTABLE AIR HAS PROVEN TO HAVE EASILY OVERCOME ANY MRNG
CIN...AND NOW CNVCTN IS FIRING MAINLY ALONG AND W OF BLUE RIDGE.
THIS ACTIVITY LIKELY INDUCED BY TERRAIN CIRCULATIONS...WITH
ADDITIONAL STORMS PSBL ALONG LEE TROF AS WELL AS ALONG CDFNT WHICH
RESIDES OVR CNTRL PA. SBCAPE AS SHOWN IN 16Z KIAD SPECIAL RAOB IS
IN EXCESS OF 3000J/KG...SUFFICIENT FOR ROBUST UPDRAFTS AND
SUBSEQUENT DMGG WET MICROBURSTS AND HAIL. SVR WATCH IN EFFECT FOR
ENTIRE CWA UNTIL 01Z...AS UNTIL LLVLS BCM WORKED OVER/RAIN-COOLED
AND STABILIZING...SVR CNVCTN WILL BE A THREAT. SLOW STORM MOTION
AND HIGH PWATS MAY CAUSE LOCALIZED FLASH FLOODING...BUT THREAT
APPEARS ISOLATED ENUF TO NOT WARRANT FFA ATTM.
AFOREMENTIONED CAPE HAS BEEN AMPLIFIED BY HOT TEMPS. ERY AFTN
READINGS ARE APPROACHING 100F. SEE CLIMATE SECTION FOR PTNL TO
BREAK RECORDS. EXCESSIVE HEAT WARNING IN EFFECT FOR BALT
CITY...WITH HEAT ADZY ELSEWHERE ALONG/E OF BLUE RIDGE. COMBINATION
OF MOISTURE AND HEAT PRODUCING HEAT INDICES AOA 105F IN ADZY
AREAS...AND NEAR 110F IN WRNG.
OVNGT...CNVCTN ALONG LEE TROF AND THAT INDUCED BY TERRAIN SHUD
DIMINISH IN INTENSITY AND CVRG AS INSTABILITY DIURNALLY WANES.
HWVR...DEEP MOISTURE AND CDFNT SAGGING SWD TOWARD MASON-DIXON LINE
SHUD KEEP SHWRS AND SOME TSTMS GOING THRU MUCH OF NGT...PARTICULARLY
ACRS NRN ZONES. TEMPS SHUD RMN MILD...WITH MINIMA LIKELY BEING
REACHED DURG STRONGER TSTMS.
THU...SFC BOUNDARY/SLOWING CDFNT WILL BE OVER CWA. INSTABILITY WILL
BE LWR THAN WED DUE TO ABUNDANT CLOUDS/PCPN...BUT BREAKS IN ACTIVITY
WILL STILL CAUSE TEMPS TO RISE TO AROUND 90F. ISOLATED STRONG/SVR
TSTMS PSBL TMW AFTN...WITHIN A BROAD AREA OF NUMEROUS SHWRS/TSTMS
ACRS MID-ATLC FOCUSED ALONG FRONT. ABUNDANT MOISTURE WILL AGAIN
SUPPORT HEAVY RNFL...AND WILL HAVE TO MONITOR FOR FLASH FLOOD PTNL.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
ANOTHER DAY ANOTHER EXTENSION OF POPS INTO THE FUTURE.
GUIDANCE CONTINUES TO SLOW THE FRONTAL BOUNDARY THAT IS SETTLING
SOUTH ACROSS THE CENTRAL MID ATLANTIC THIS AFTERNOON. THERE IS
CONSISTENCY WITH SFC LOW PRESSURE DEVELOPING ALONG THE STATIONARY
FRONT FRIDAY. HOWEVER...THE 00Z ECMWF AND 12Z GFS HAVE SHIFTED THE
LOW FARTHER NORTH THAN PREVIOUS GUIDANCE...ACROSS SRN PORTIONS OVER
THE LWX CWA. THEREFORE...LIKELY POPS WERE ADDED FOR THURSDAY NIGHT
AND CONTINUE THROUGH FRIDAY ACROSS THE CWA. WRAP AROUND PRECIP
STARTS TO CUTOFF PRECIP ACROSS NRN PORTIONS OF THE LWX CWA FRIDAY
NIGHT...TAPERING OFF INTO SATURDAY.
SEVERE WEATHER AND FLASH FLOOD POTENTIAL CONTINUE ALONG AND AHEAD OF
THIS LOW...BASICALLY THROUGH FRIDAY FOR NORTHERN PORTIONS OF THE CWA
AND INTO FRIDAY EVENING FOR SOUTHERN PORTIONS. EXPECT GENERAL
SHOWERS/RAIN IN THE WAKE OF THE LOW /I.E. RAIN TAPERING OFF SATURDAY
MORNING/.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE EAST OFF NEW ENGLAND THIS WEEKEND...
RESULTING IN AN ONSHORE FLOW FOR THE CENTRAL MID ATLANTIC. EXPECT AT
OR BELOW NORMAL TEMPERATURES SATURDAY AND SUNDAY. SHORTWAVE ACTIVITY
IS THEN EXPECTED EARLY NEXT WEEK...WITH CHANCE POPS ADDED IN PER HPC
GUIDANCE. A WLY/SWLY FLOW WILL RETURN ABOVE NORMAL TEMPERATURES
STARTING ON MONDAY WITH MAX TEMPS AROUND 90F.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
HV ADDED STRONG GUSTY WINDS TO ALL TAF SITES. LEADING EDGE OF GUST
FNT ABT TO GO THRU IAD.
TIMING AND INTENSITY OF CNVCTN MAKES TAFS QUITE CHALLENGE. SCT/NUM
SHWRS/TSTMS XPCD THIS AFTN THRU ERY TNGT...HANDLED ATTM WITH VCTS.
TEMPO TSRA INCLUDED WHEN POPS ARE HIGHEST...LATE AFTN/EVE. UNTIL
CONFIDENCE GETS HIGH IN TIMING OF INDIVIDUAL CELLS...WILL LIKELY NOT
BE ABLE TO PLACE RESTRICTIONS OR GUSTY WINDS IN TERMINAL
FCSTS...DESPITE A LIKELIHOOD OF THESE HAPPENING AT LEAST SOME POINT
THIS AFTN/EVE.
OVNGT...SCATTERED MAINLY SHWRS MAY CONT...WITH PTNL FOR MRNG FG/BR.
FOR NOW...MVFR VSBY IN TAFS. THU LOOKS EQUALLY AS ACTIVE AS
WED...PERHAPS EVEN GREATER CVRG OF CNVCTN.
A STATIONARY FRONT IS EXPECTED TO PERSIST ACROSS THE MID ATLANTIC
THROUGH FRIDAY WITH LOW PRESSURE DEVELOPING ALONG THE BOUNDARY INTO
FRIDAY NIGHT. POTENTIAL FOR HEAVY AND POSSIBLE SEVERE THUNDERSTORMS
CONTINUES ACROSS THE TERMINALS INTO FRIDAY NIGHT. ONSHORE FLOW OVER
THE WEEKEND WITH PRECIP TAPERING OFF ON SATURDAY.
&&
.MARINE...
SYNOPTICALLY...SLY WINDS OF 10-15 KTS TDA WILL DIMINISH TNGT AND BE
LGT/VRBL THU WITH SLOW-MOVG CDFNT OVHD. SCT/NUM THUNDERSTORMS WILL
IMPACT WATERS LT THIS AFTN/EVE. THESE WILL BE CAPABLE OF PRODUCING
DMMG WINDS...HAIL...AND PROLIFIC CLOUD-TO-GROUND LIGHTNING. SPECIAL
MARINE WARNINGS WILL LIKELY BE NECESSARY
ACTIVITY WANES OVNGT...BUT SHUD REINVIGORATE THU.
A STATIONARY FRONT IS EXPECTED TO PERSIST ACROSS THE CHESAPEAKE BAY
REGION THROUGH FRIDAY WITH LOW PRESSURE DEVELOPING ALONG THE
BOUNDARY INTO FRIDAY NIGHT. POTENTIAL FOR HEAVY AND POSSIBLE SEVERE
THUNDERSTORMS...WITH SPECIAL MARINE WARNINGS POSSIBLE...CONTINUES
ACROSS THE WATERS INTO FRIDAY NIGHT. ONSHORE FLOW OVER THE
WEEKEND WITH PRECIP TAPERING OFF ON SATURDAY.
&&
.CLIMATE...
DCA...
AS OF 3 PM...THE HIGH TEMPERATURE HAS REACHED 101F.
INCLUDING TODAY...THE HIGH TEMP HAS REACHED OR EXCEEDED 95F ON 18
DAYS AND 100F ON 7 DAYS SO FAR THIS YEAR...WHICH ARE BOTH THE MOST
ON RECORD THROUGH 18 JUL AT DCA. PRIOR TO THIS YEAR...THE MOST
95-DEGREE AND 100-DEGREE DAYS THROUGH 18 JUL WAS 16 IN 1991 AND 5 IN
1988...RESPECTIVELY. THE MOST 95-DEGREE AND 100-DEGREE DAYS ON
RECORD THAT OCCURRED IN A CALENDAR YEAR WAS 28 IN 1980 AND 11 IN
1930...RESPECTIVELY.
BWI...
AS OF 3 PM...THE HIGH TEMPERATURE HAS REACHED 102F...WHICH TIES THE
DAILY MAX TEMPERATURE RECORD ORIGINALLY SET IN 1887.
INCLUDING TODAY...THE HIGH TEMP HAS REACHED OR EXCEEDED 95F ON 17
DAYS AND 100F ON 6 DAYS SO FAR THIS YEAR...WHICH ARE BOTH THE MOST
ON RECORD THROUGH 18 JUL AT BWI. PRIOR TO THIS YEAR...THE MOST
95-DEGREE AND 100-DEGREE DAYS THROUGH 18 JUL WAS 14 IN 1988 AND 5 IN
1988 AND 2010...RESPECTIVELY. THE MOST 95-DEGREE AND 100-DEGREE DAYS
ON RECORD THAT OCCURRED IN A CALENDAR YEAR WAS 23 IN 1991 AND 7 IN
BOTH 1988 AND 2010...RESPECTIVELY.
IAD...
AS OF 3 PM...THE HIGH TEMPERATURE HAS REACHED 101F...WHICH IS A NEW
DAILY MAX TEMPERATURE RECORD FOR 18 JUL. THE OLD RECORD WAS 100F SET
IN 1969 AND 1986.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>007-009-
010-013-014-016>018.
EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ036>040-042-
050>057-501-502.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS..SBK/BAJ/JRKHazardous weather outlook, Jul 18, 3:26 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 326 PM EDT WED JUL 18 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 326 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS EVENING. NUMEROUS THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO CONTINUE INTO THE EVENING. THREATS WITH THIS ACTIVITY INCLUDE DAMAGING WIND GUSTS...LARGE HAIL...AND PROLIFIC LIGHTNING. HEAVY RAINFALL IS OCCURRING WITH THIS ACTIVITY AND COULD LEAD TO LOCALIZED FLASH FLOODING. AT LEAST AN ISOLATED SEVERE WEATHER AND FLASH FLOODING THREAT WILL CONTINUE THROUGH THE OVERNIGHT. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM 11 AM TO 9 PM FOR BALTIMORE CITY AND ADJACENT SUBURBS...WHERE HEAT INDICES ARE EXPECTED TO BE AROUND 110 DEGREES. A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR THE REMAINDER OF THE AREA. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AHEAD OF A DEVELOPING LOW. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191030- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 326 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED FLASH FLOODING. AT LEAST AN ISOLATED SEVERE WEATHER AND FLASH FLOODING THREAT WILL CONTINUE THROUGH THE OVERNIGHT. A HEAT ADVISORY IS IN EFFECT EAST OF THE BLUE RIDGE FROM 11 AM TO 9 PM TODAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AHEAD OF A DEVELOPING LOW. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JACKSON
In the hours before
Special weather statement, Jul 18, 4:03 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT WED JUL 18 2012
MDZ004>007-009>011-182030-
FREDERICK MD-MONTGOMERY MD-HARFORD MD-CARROLL MD-
SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-HOWARD MD-
403 PM EDT WED JUL 18 2012
...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...HARFORD...
CARROLL...SOUTHERN BALTIMORE...NORTHERN BALTIMORE AND HOWARD
COUNTIES...
AT 404 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF MARYLAND LINE TO CARROLLTON TO 4
MILES NORTHEAST OF NEW MARKET...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE MOUNT AIRY...GAMBER...ELDERSBURG...
REISTERSTOWN...OAKLAND AND JARRETTSVILLE.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3972 7632 3956 7652 3929 7716 3939 7743
3960 7702 3973 7685
TIME...MOT...LOC 2004Z 287DEG 24KT 3979 7660 3957 7690
3941 7721
BJLSpecial weather statement, Jul 18, 4:06 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT WED JUL 18 2012 DCZ001-MDZ013-014-182030- DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-ANNE ARUNDEL MD- 406 PM EDT WED JUL 18 2012 ...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...PRINCE GEORGES AND ANNE ARUNDEL COUNTIES... AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CAPITOL HEIGHTS...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE LARGO...MITCHELLVILLE...KETTERING... WOODMORE...UPPER MARLBORO AND BOWIE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3898 7662 3878 7663 3882 7697 3896 7697 TIME...MOT...LOC 2007Z 274DEG 10KT 3888 7688 BJL
Local storm report, Jul 18, 4:11 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 ESE GRACEHAM 39.60N 77.35W
07/18/2012 FREDERICK MD 911 CALL CENTER
TREES DOWN ON OLD FREDERICK ROAD AND OLD MILL RD
&&
EVENT NUMBER LWX1200930
STRONGSpecial weather statement, Jul 18, 4:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED JUL 18 2012
DCZ001-MDZ006-009>011-013-014-VAZ042-052>054-501-182045-
MONTGOMERY MD-NORTHERN FAUQUIER VA-SOUTHERN BALTIMORE MD-
NORTHERN BALTIMORE MD-DISTRICT OF COLUMBIA DC-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-PRINCE GEORGES MD-
ANNE ARUNDEL MD-HOWARD MD-LOUDOUN VA-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
417 PM EDT WED JUL 18 2012
...AN OUTFLOW BOUNDARY ALONG WITH SCATTERED THUNDERSTORMS WILL
AFFECT THE DISTRICT OF COLUMBIA...ARLINGTON...MONTGOMERY...NORTHERN
FAUQUIER...SOUTHERN BALTIMORE...NORTHERN BALTIMORE...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...PRINCE GEORGES...ANNE
ARUNDEL...HOWARD...LOUDOUN AND FAIRFAX COUNTIES...
AT 416 PM EDT...THE OUTFLOW BOUNDARY WAS LOCATED ALONG A LINE
EXTENDING FROM ROLAND PARK TO POTOMAC TO 3 MILES NORTHWEST OF
ALDIE...MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE HIGHLANDTOWN...JOSEPHINE LEE...ARMISTEAD
GARDENS...SOUTH RIDING...WOOLSEY...WEST MCLEAN...LINTHICUM HEIGHTS...
HARMANS...TURNERS STATION AND SPARROWS POINT.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THE OUTFLOW BOUNDARY
AND ALSO IN ANY THUNDERSTORMS. WINDS MAY NOT BE ACCOMPANIED BY
PRECIPITATION ACROSS MANY LOCATIONS.
&&
LAT...LON 3919 7644 3920 7650 3922 7652 3918 7652
3914 7642 3909 7642 3877 7695 3872 7751
3903 7786 3908 7727 3945 7660 3925 7637
3923 7638
TIME...MOT...LOC 2016Z 319DEG 26KT 3933 7662 3901 7719
3897 7767
BJLLocal storm report, Jul 18, 4:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 SE ROCKVILLE 39.06N 77.13W
07/18/2012 M0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1200931
STRONGLocal storm report, Jul 18, 4:40 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 3 SW GRACEHAM 39.59N 77.41W
07/18/2012 FREDERICK MD 911 CALL CENTER
TREE DOWN ON KELLYS STORE RD
&&
EVENT NUMBER LWX1200932
STRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:17 PM EDT | Excessive Heat Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jul 18, 2:04 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 41 min |
| Jul 18, 2:43 PM EDT | Special Weather Statement | LWX | Frederick | 32 min |
| Jul 18, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 40 min |
| Jul 18, 2:57 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 48 min |
| Jul 18, 3:15 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 45 min |
| Jul 18, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 40 min |
| Jul 18, 3:24 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 30 min |
| Jul 18, 3:43 PM EDT | Special Weather Statement | LWX | Harford | 47 min |
| Jul 18, 4:03 PM EDT | Special Weather Statement | LWX | Carroll | 27 min |
| Jul 18, 4:06 PM EDT | Special Weather Statement | LWX | Prince George's | 24 min |
| Jul 18, 4:17 PM EDT | Special Weather Statement | LWX | Howard, City of Baltimore | 28 min |
| Jul 18, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Montgomery, Prince George's | 41 min |
| Jul 18, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 46 min |
| Jul 18, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 52 min |
| Jul 18, 5:02 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 20 min |
Nearby
Flash Flood Warnings in Maryland, 2012Flash Flood Warnings in District of Columbia, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.